Skip to content
Health
Link copied to clipboard

4 reasons why the safety of generic drugs is a growing concern

With the recall of yet another blood pressure medication called losartan recently announced by the U.S. Food and Drug Administration (FDA), the safe supply of some generics is a real concern.

With the recall of yet another blood pressure medication called losartan recently announced by the U.S. Food and Drug Administration (FDA), the safe supply of some generics is a real concern.
With the recall of yet another blood pressure medication called losartan recently announced by the U.S. Food and Drug Administration (FDA), the safe supply of some generics is a real concern.Read moreiStock

Last August, I wrote an article for the Inquirer about problems with generic blood pressure medications. At the time, the recall of a drug called valsartan seemed a temporary annoyance. But judging by the number of inquiries I have received from concerned patients, the scale has changed.

With the recall of yet another blood pressure medication called losartan announced last month by the U.S. Food and Drug Administration, the safe supply of some generics is a real concern. Pills made by the India-based pharmaceutical manufacturer Torrent have been “voluntarily recalled” because of cancer risk. Especially problematic: Many people previously taking valsartan had just been switched by their doctor to losartan, and now have had two medications taken off the market in six months.

All of the recalled medications are part of a class of blood pressure (and heart failure) drugs called angiotensin receptor blockers (ARBs). These drugs have been frequently prescribed over the last decade because of their excellent safety record — they are effective in lowering blood pressure and do not cause many side effects. But being well-tolerated pales in comparison with the idea of increased cancer risk, so no wonder many people are scared enough to call their doctor to find out if their medication is safe to continue.

These drugs were developed after a similar kind of medication called angiotensin-converting enzyme inhibitors (ACE inhibitors) were found to cause a cough in up to 25 percent of people, and rarely cause a life-threatening problem called angioneurotic edema. Both ARBs and ACE inhibitors remain first-line treatment for high blood pressure.

Here is an explanation about what is going on and how we got into this mess.

Reason one: Trade-name drugs are too expensive.

It is important to point out that all the problems are from generic forms of just one kind of blood pressure medication. The trade-name medications are perfectly safe but rarely prescribed anymore because insurance companies will not pay for expensive trade-name drugs once a generic comes on the market.

Reason two: Overseas generics are not carefully supervised.

Generics are supposed to be safe, but many are manufactured overseas. Most of the recalls have been from companies in China or India. The FDA, still limping after the recent government shutdown, is responsible for monitoring the safety of prescription medication. It can inspect overseas manufacturing facilities but primarily relies on companies to self-report impurities, often suggesting voluntary recalls from companies. In this case, a contaminant called N-Nitrosodimethylamine (NDMA), which is a human carcinogen, has been found to be present in multiple ARB products.

Reason three: Only some lots are affected, and multiple recalls spread over months, which adds to the confusion.

There are eight drugs in this class of ARBs and three have been recalled to date. Unfortunately, the most popular ones (losartan, valsartan, and irbesartan) have been the ones with multiple lots pulled from the market. The best way to see if your medication is affected is to check the FDA website or call your pharmacy. Don’t call your doctor, as he or she really has no way of knowing if yours was on the list.

Reason four: Recalled combination pills made the situation seem more dire than it is.

Other first-line blood pressure meds such as amlodipine or a diuretic, which are completely different and safe, are often combined by manufacturers with losartan or valsartan. Those combination medications have also been recalled. Combining two meds into one is an effective way to treat hypertension with fewer pills, but people taking combinations became worried that amlodipine itself was defective, when it was the combination pill at fault.

The bottom line: No one knows if more medications may be pulled from the market in the future. If you see the name of one of your medications in the news, do not panic. Call your pharmacy or check the FDA website to see if the lot you are taking is listed, and if so, your doctor will need to prescribe something different. There are many options available for blood pressure treatment that also do not cause side effects, so do not stop your medications without replacing them with something else. Your blood pressure may become dangerously high, which can lead to an increased risk of stroke or heart attack.

David Becker, M.D., is a frequent Inquirer contributor and a board-certified cardiologist with Chestnut Hill Temple Cardiology in Flourtown. He has been in practice for over 25 years.